Metformin Associated Acidosis
Dr. Chris Parker
You are on call during your toxicology rotation and the following case is called into the poison center.
A 35-year-old male with a past medical history of alcoholism complicated by chronic pancreatitis (with pancreatic insufficiency) and subsequent insulin-dependent diabetes (on metformin) presented to a local hospital with hematemesis. Over the last few weeks, the patient had been drinking intermittently with increased nausea and vomiting, described occasionally self-induced. Per mother, he has been living with her and she has watched him “get sicker and sicker.” He started vomiting up blood prior to arrival at a community hospital. Patient was found to have liver injury with hypotension and was transferred to a tertiary care center for continued management.
On arrival, he was noted to be drowsy but coherent and oriented. He subsequently became encephalopathic and was intubated for airway protection. He continued to decompensate, with worsening of his hemodynamic status. He developed ARDS and was started on antibiotics and pressors for suspected septic shock secondary to cholecystitis, for which a percutaneous cholecystostomy was placed. Endoscopy was performed, which showed a duodenal ulcer without bleeding and no Mallory-Weiss tear or varices. The patient’s labs are included below.
AG 29 (previously 20)
Hgb 9 (previously 16)
Plt 59 (previously 150)
ASA 8, down trended to 7
Serum Osm 301 (calculated Osms 286 with a gap of 15)
The poison center was consulted with concern for possible toxic alcohol ingestion. After discussing the case with your attending, you recommended starting fomepizole while the toxic alcohol levels are pending and reiterate the importance of aggressive supportive care. Subsequent labs demonstrated that his methanol and ethylene glycol were negative. The question was raised as to whether this could be a case of metformin-associated lactic acidosis.
Was his lactic acidosis and shock caused by metformin intoxication or concomitant with metformin use?
What test would be helpful in establishing the diagnosis?
What is the management plan for this patient?
The biguanide metformin is a first-line oral antihyperglycemic agent used to treat type 2 diabetes mellitus.
Metformin decreases hepatic gluconeogenesis from lactate and improves peripheral uptake of glucose. It has been postulated that under certain conditions metformin can cause mitochondrial inhibition, resulting in the release of free protons, which leads to increased lactate concentrations (1).
Another biguanide, phenformin, was removed from the US market in 1977 due to association with a life-threatening metabolic acidosis with elevated lactic acid (1). However, this adverse event is 20x less common in metformin.
This process has been termed metformin-associated lactic acidosis (MALA), also referred to as metabolic acidosis with an elevated lactate concentration.
The biochemical and pathophysiologic process involving this condition is complex, but metformin is typically being taken at doses that exceed recommendations when lactic acidosis occurs. Risk factors for MALA include renal dysfunction, cardiorespiratory insufficiency, septicemia, liver disease, a history of MALA, advanced age, alcohol abuse, and radiologic contrast exposure (1). A retrospective study by Dell’Aglio et al. found no deaths occurring in patients who documented the lowest pH above 6.9, peak serum lactate concentration less than 25 mmol/L, or peak metformin level less than 50 mcg/ml (2).
Common symptoms include nausea, vomiting, abdominal pain, malaise, myalgias, and dizziness. Physical exam findings are non-specific, but severe presentations may have blindness, confusion, respiratory insufficiency, hypothermia, or hypotension (1). Labs should be used to rule out alternative causes. Serum metformin concentration can be ordered, but it is not required if there is a high clinical suspicion.
Management includes aggressive supportive care. A definitive airway should be obtained and pressors initiated, if indicated. Sodium bicarbonate drips are controversial in severe metabolic acidosis, but initiation has been proposed when the serum bicarbonate concentration is less than 5 mEq/L (1). Unfortunately, metformin is only moderately dialyzable due to a large volume of distribution. There are case reports of extracorporeal membrane oxygenation (ECMO) bridging patients to recovery after metformin overdose (3). ECMO should be considered if serum lactate level is greater than 20 mmol/L, pH is less than or equal to 7.00, or with failure of standard therapy (4).
The question regarding MALA is whether metformin or other risk factors for lactic acidosis caused the presenting adverse event. As demonstrated in the present case, the patient has a gastrointestinal illness with associated hemorrhage, dehydration, and acute kidney injury, which puts him at risk for elevated metformin levels. He also has a history of alcohol abuse, septicemia, liver disease, and cardiorespiratory failure. Each of these conditions increases his risk for MALA. Unfortunately, all of them could also independently cause a lactic acidosis.
Other questions regarding MALA have been raised. The incidence of lactic acidosis in diabetics is reported at 9.7 cases per 100,000 patient-years regardless of metformin use, suggesting no causal relationship (5). Furthermore, prescribed metformin is typically supratherapeutic in reported cases of MALA, but pharmacokinetic modeling of these cases suggests pre-admission plasma concentrations did not exceed the therapeutic range (6). This raises the question of whether metformin is the primary cause of the lactic acidosis in most published cases or just playing a contributory role.
The literature supports that most published cases of MALA have risk factors that on their own could have led to the lactic acidosis (6,7). It has been argued that true metformin-induced lactic acidosis requires no other confounding conditions that could contribute to the presenting lactic acidosis. Kuan et al. proposed four key criteria for assessment of causality, including:
1. Use of metformin prior to onset
2. Whether an alternative etiology may have caused the presentation and to what degree
3. Measured lactic acidosis
4. Removal of metformin improves the patient’s condition (6)
For most cases, including our present patient, these criteria are not very helpful. For example, we are uncertain if he has been compliant with his metformin, and his risk factors for MALA are highly suspect for causing his lactic acidosis. Finally, though he did improve with discontinuation of metformin, as we will discuss, he also had aggressive supportive therapy correcting other possible etiologies.
Regarding our patient, it is safe to conclude that he was very sick on presentation with multiple system failure. It is possible that his metformin contributed to his elevated lactate, but it is unlikely that this was the primary etiology due to his confounding conditions. It would have been helpful to know his metformin level at presentation, but this was not ordered and would not have changed his management. This case demonstrates how difficult it can be to make the diagnosis of MALA and highlights the controversy surrounding this condition. What is most important is that we avoid premature closure and keep a broad differential. These patients require a thorough workup and aggressive supportive care, regardless of whether the diagnosis of MALA is established.
Take Home Points
The patient’s lactic acid levels improved with only IV fluids, pressors, and antibiotics.
However, the patient’s acid-base status did not improve. The patient had progressively worsening ARDS and kidney function, and the decision was made to start hemodialysis.
He required multiple rounds of dialysis and multiple units of pRBCs and platelets before he stabilized.
He was eventually weaned off of pressors and had minimal ventilatory requirements when the toxicology team signed off the case.
Confounding conditions are often present when considering MALA as a diagnosis.
Clinical judgement is key in making the diagnosis.
Management is primarily aggressive supportive care.
Bosse GM. Antidiabetics and Hypoglycemics/Antiglycemics. In: Nelson LS, Howland M, Lewin NA, Smith SW, Goldfrank LR, Hoffman RS. eds. Goldfrank's Toxicologic Emergencies, 11e. McGraw-Hill; Accessed March 30, 2021. https://accesspharmacy-mhmedical-com.proxy.cc.uic.edu/content.aspx?bookid=2569§ionid=210272153
Dell’Aglio D, et al. Acute metformin overdose: examining serum pH, lactate level, and metformin concentrations in survivors versus nonsurvivors: a systematic review of literature. Ann Emerg Med. 2009;54:818–823.
Chang A, Rai A, Zavin A, Rizwan M. Veno Arterial Extracorporeal Membrane Oxygenation in a Case of Metformin Induced Metabolic Acidosis. Chest. 2020 Oct 1;158(4):A786.
Calello DP, et al. Extracorporeal treatment for metformin poisoning: systemic review and recommendations from the extracorporeal treatments in poisoning workgroup. Crit Care Med. 2015;43:1716–1730.
Brown JB, et al. Lactic acidosis rates in type 2 diabetes. Diabetes Care 1998;21:1659–1663.
Kuan IH, et al. The association between metformin therapy and lactic acidosis. Drug safety. 2019 Dec;42(12):1449-69.
Lalau JD, et al. Metformin‐associated lactic acidosis (MALA): Moving towards a new paradigm. Diabetes, Obesity and Metabolism. 2017 Nov;19(11):1502-12.